Report of an additional case of anti–tumor necrosis factor therapy and Listeria monocytogenes infection: Comment on the letter by Glück et al

Authors


Report of an Additional Case of Anti–Tumor Necrosis Factor Therapy and Listeria monocytogenes Infection: Comment on the Letter by Glück et al

To the Editor:

Glück and colleagues recently reported 2 interesting cases of Listeria monocytogenes infection possibly associated with infliximab therapy (1). Only 4 cases of Listeria meningitis have been reported in the literature, 2 of which occurred in patients with Crohn's disease (2, 3). We now report an additional case.

The patient, a 57-year-old white man with an 8-year history of psoriatic arthritis, developed Listeria meningitis after receiving a sixth infusion of infliximab. His medical conditions included coronary artery disease, atrial fibrillation, arterial hypertension, and latent nonactive chronic infection with the hepatitis C virus. He was being treated with oral methotrexate (15 mg/week), prednisone (10 mg/day), and indomethacin, with good tolerance but only a partial response to the arthritis symptoms. Therefore, we initiated infliximab therapy at 3 mg/kg, with infusions given at 0, 2, and 6 weeks, and then every 8 weeks.

One month after the sixth infusion of infliximab, the patient suddenly developed headache and disorientation. He was admitted to the emergency department with a 12-hour history of vomiting, fever (up to 39°C), and bradypsychia without meningeal signs. A cerebral computed tomography scan did not show any abnormalities. The patient underwent lumbar puncture, and the results were consistent with acute meningitis. Broad-spectrum antibiotic therapy that included ampicillin was started, and the patient was admitted immediately to the critical care unit. On the second day, the presence of L monocytogenes in the cerebrospinal fluid culture was confirmed. The patient made excellent progress with appropriate treatment and was discharged without neurologic sequelae after 1 month.

To our knowledge, in addition to the 2 patients with RA who were recently described by Glück et al (1), only 2 other cases of Listeria infection related to infliximab therapy in patients with Crohn's disease have been reported (2, 3). This is the first reported case of Listeria meningitis in a patient with psoriatic arthritis that is closely related to infliximab therapy.

Moreover, according to the Web site of the US Food and Drug Administration (FDA) (Accessed Oct. 12, 2002. URL: www.fda.gov.ohrms/dockets/ac/01/briefing/3379b2_01_3-CBER.tables.pdf), a total of 11 cases of L monocytogenes infection occurring after infliximab infusions have been reported; we have not found these cases published elsewhere. Unfortunately, 4 of these 11 patients died of Listeria sepsis. Life-threatening listeriosis may be a real complication of immunotherapy using tumor necrosis factor (TNF) blockers, and this type of infectious disease could be more frequent than we expect. TNFα is truly involved in the murine defense against L monocytogenes (4), and TNF-blocking therapy might enhance the susceptibility of the central nervous system to infection with this agent. However, the specific mechanism by which TNFα and other cytokines exert their effect against Listeria infection remains unclear.

In conclusion, we must be aware of both the crucial role that TNF plays against serious pathogens and the possibility of Listeria meningitis in a patient treated with infliximab in whom an infectious neurologic disorder develops. In fact, after reviewing the FDA data, we believe that this, in addition to tuberculosis, could be a frequent infliximab-related opportunistic infection.

Angel Garcia Aparicio MD*, Santiago Muñoz-Fernández MD, PhD*, Gema Bonilla MD*, Ambrosio Miralles MD*, Victor Cerdeño MD*, Emilio Martín-Mola MD, PhD*, * Hospital Universitario La Paz, and Universidad Autónoma de Madrid, Madrid, Spain.

Ancillary